Oklahoma, 2016

Drought in Oklahoma, December 1 to 31, 2016

December 1 to 31, 2016 · NWS TSA · 16 events in 16 counties and zones

Precipitation across eastern Oklahoma was well below average during the month of December 2016, with a lot of northeastern Oklahoma and southeastern Oklahoma receiving less than 25 percent of the normal average precipitation for the month. These unusually dry conditions followed a period of below normal precipitation that began in late summer, and resulted in Severe Drought (D2) conditions to…

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Precipitation across eastern Oklahoma was well below average during the month of December 2016, with a lot of northeastern Oklahoma and southeastern Oklahoma receiving less than 25 percent of the normal average precipitation for the month. These unusually dry conditions followed a period of below normal precipitation that began in late summer, and resulted in Severe Drought (D2) conditions to spread northward from southeastern Oklahoma into a lot of northeastern Oklahoma. Extreme Drought (D3) conditions continued across Choctaw and Pushmataha Counties. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 30, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Nov 30, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1143 PM CST Wed Nov 30 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions expected for all sites the next 24 hours.

&&

.PREV DISCUSSION... /Issued 902 PM CST Wed Nov 30 2016/

..UPDATE...

DISCUSSION...
Upper level trof axis...associated with the closed low over the
upper Midwest...continued to shift off to the east this evening
after having moved through the region today. In the wake of the
departing trof...surface high pressure was building over the
Southern Plains with light winds and mostly clear conditions.

Mostly clear skies and light winds are expected to remain common
underneath the surface high pressure tonight across the region.
This will allow for low temps to again be slightly colder compared
to this mornings lows. In response...have added a few adjustments
to lows tonight with mid 20s to lower 30s forecast across the CWA.
Also tweaked hourly dewpoints based on current trends and
observations...otherwise current forecast seems to be on track.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   31  58  35  56 /   0   0   0  10
FSM   33  60  37  60 /   0   0   0   0
MLC   34  61  40  58 /   0   0   0   0
BVO   27  56  30  54 /   0   0   0   0
FYV   29  55  34  56 /   0   0   0   0
BYV   31  54  35  55 /   0   0   0   0
MKO   31  58  36  57 /   0   0   0   0
MIO   28  53  32  54 /   0   0   0   0
F10   32  60  37  57 /   0   0   0  10
HHW   35  61  39  61 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...18
Hazardous weather outlook, Nov 30, 9:10 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
910 PM CST WED NOV 30 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011115-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
910 PM CST WED NOV 30 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

DISCUSSION...
MOSTLY CLEAR SKIES AND LIGHT WINDS SHOULD REMAIN COMMON ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT. NO HAZARDOUS
WEATHER IS ANTICIPATED TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
RAIN CHANCES DEVELOP FRIDAY NIGHT AND CONTINUE THROUGH THE WEEKEND
WITH ADDITIONAL RAIN CHANCES POSSIBLE FOR THE START OF NEXT WEEK.
THE GREATER RAIN CHANCES LOOK TO BE SATURDAY INTO SATURDAY NIGHT
ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS AS AN UPPER LEVEL
LOW PRESSURE SYSTEM LIFTS INTO THE SOUTHERN PLAINS.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Pushmataha

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Choctaw

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Drought, Muskogee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, Sequoyah

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Drought, Pittsburg

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Drought, Haskell

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Drought, Latimer

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Drought, Le Flore

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Drought, McIntosh

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Drought, Okfuskee

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Drought, Okmulgee

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Drought, Cherokee

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Drought, Adair

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Drought, Wagoner

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Drought, Tulsa

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Creek

When
December 5, 12:00 AM CST to December 31, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666680, 666681, 666682, 666683, 666684, 666685, 666686, 666687, 666688, 666689, 666690, 666691, 666692, 666693, 666694, 666695.